Alert archive / Puerto Rico / Flash Flood Warnings in 2008

Flash Flood Warning 36, NWS JSJ

September 3, 2008

NWS JSJ issued this flash flood warning at Sep 3, 2008, 8:50 AM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2008, 8:50 AM CDT (13:50 UTC)
Expired
Sep 3, 2008, 12:45 PM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 031350
FFWSJU
PRC055-059-079-153-031745-
/O.NEW.TJSJ.FF.W.0036.080903T1350Z-080903T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
950 AM AST WED SEP 3 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     YAUCO
     GUAYANILLA
     GUANICA
     LAJAS

* UNTIL 145 PM AST

FOR THE RIO YAUCO AND THE CANAL DE LAJAS AND THEIR TRIBUTARIES.

* AT 940 AM AST...DOPPLER WEATHER RADAR INDICATED VERY HEAVY 
RAINFALL ACROSS SOUTH SOUTHWESTERN SECTIONS OF PUERTO RICO. DOPPLER 
WEATHER RADAR ESTIMATES INDICATE UP TO THREE INCHES OF RAINFALL HAS 
FALLEN ACROSS THIS AREA SINCE MIDNIGHT...AND AN ADDITIONAL ONE TO 
TWO INCHES OF RAINFALL IS POSSIBLE THROUGH 145 PM AST. THIS RAINFALL 
WILL LEAD TO THE FLOODING OF THE RIO YAUCO AND THE CANAL DE LAJAS 
AND THEIR TRIBUTARIES.  

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 1796 6702 1805 6702 1804 6691 1805 6690
      1814 6692 1813 6679 1795 6681 1792 6693

$$

SR/AAS
1 follow-up statement
000 
WGCA72 TJSJ 031747
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
147 PM AST WED SEP 3 2008

PRC055-059-079-153-031755-
/O.EXP.TJSJ.FF.W.0036.000000T0000Z-080903T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YAUCO PR-GUAYANILLA PR-GUANICA PR-LAJAS PR-
147 PM AST WED SEP 3 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR LAJAS...GUANICA...
GUAYANILLA AND YAUCO MUNICIPALITIES...

AT 145 PM AST...THE USGS RIVER GAGE ALONG THE RIO YAUCO WAS 
INDICATING THAT THE RIVER HAS FALLEN BELOW FLOOD STAGE AND WAS 
CONTINUING TO RECEDE. 

WHILE THE FLASH FLOOD WARNING HAS BEEN CANCELLED...RESIDENTS AND 
MOTORISTS ARE CAUTIONED TO ALLOW SEVERAL HOURS FOR LOCAL RIVERS AND 
STREAMS TO RETURN TO NORMAL LEVELS. MOST FLOOD DEATHS OCCUR IN 
AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY.

LAT...LON 1796 6702 1805 6702 1804 6691 1805 6690
      1814 6692 1813 6679 1795 6681 1792 6693

$$

AAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 6:01 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 3, 6:01 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
701 AM AST WED SEP 3 2008

.SYNOPSIS...AT 5 AM AST...TROPICAL STORM HANNA HAS BEEN NEARLY
STATIONARY DURING THE PAST FEW HOURS AND CURRENTLY LOCATED NEAR
LATITUDE 20.2 NORTH AND LONGITUDE 72.2 WEST. TROPICAL STORM IKE
WAS LOCATED NEAR LATITUDE 20.6 NORTH AND LONGITUDE 49.6
WEST...TRACKING WEST NORTHWEST NEAR 15 KNOTS. A GENERALLY
SOUTHERLY FLOW WILL BE OBSERVED ACROSS THE LOCAL REGION BETWEEN
THESE TWO SYSTEMS THROUGH EARLY FRIDAY.

&&

.DISCUSSION...AN OUTER BAND OF TROPICAL STORM HANNA MOVE FROM THE
PASSAGE EAST OVER THE WESTERN HALF OF PUERTO RICO...GENERATING
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SHOWERS THAT
HAVE OCCURRED FOR THE PAST FEW DAYS HAVE SATURATED THE SOILS
ACROSS THE ISLAND INCREASING THE POTENTIAL FOR FLASH FLOODING.
THEREFORE A FLASH FLOOD WATCH WAS ISSUED FOR THE ISLAND OF ENTIRE
ISLAND OF PUERTO RICO THROUGH 400 PM. IN THE PAST 3 HOURS RAINFALL
ACCUMULATIONS WERE BETWEEN 1 TO 3 INCHES MAINLY ACROSS THE WESTERN
HALF THE ISLAND. IN THE PAST HOUR...ANOTHER AREA OF HEAVY SHOWERS
DEVELOPED OVER THE EASTERN PORTIONS OF THE ISLAND.

MODELS CONTINUE TO SUGGEST THE WESTERLY MOVEMENT OF HANNA LATER
TODAY AND TONIGHT BUT THE MOISTURE ASSOCIATED TO THIS SYSTEM WILL
SLOWLY MOVE OUT AREA. AT THE MOMENT THE TROPICAL STORM IKE IS
MOVING WEST NORTHWEST BUT MODELS ARE SUGGESTING A SLIGHT TURN TO
THE SOUTH IN THE NEXT 24 TO 36 HOURS...POSITIONING THE SYSTEM AT
ABOUT 300 MILES TO THE NORTH OF PUERTO RICO ON SATURDAY.

&&

.AVIATION...THE OUTER RAIN BANDS FROM TROPICAL STORM HANNA WILL
CONTINUE TO AFFECT THE LOCAL FLYING AREA DURING THE DAY. THE
HEAVIEST CONVECTION...WITH CLOUD TOPS OVER 50K FEET ARE OVER
SOUTHWESTERN PUERTO RICO AND THE COASTAL WATERS OF THE SOUTHERN MONA
PASSAGE. ALL TAF SITES CAN EXPECT MOMENTARY IFR CONDITIONS NEXT 18
HOURS...WITH FREQUENT LIGHTNING EXPECTED OVER THE SOUTHERN HALF OF
THE ISLAND AND WATERS WEST AND SOUTH OF PUERTO RICO.

&&

.MARINE...OUTER BANDS OF TROPICAL STORM HANNA CONTINUE TO AFFECT
ALL LOCAL WATERS...MAINLY THE MONA PASSAGE. STRONG WINDS
ASSOCIATED TO HANNA IS GENERATING CHOPPY SEAS ACROSS THE WEST
CARIBBEAN AND WEST ATLANTIC WATERS. MODELS CONTINUE TO SUGGEST THE
DEVELOPMENT OF HANNA...THEREFORE INTRODUCE A SIGNIFICANT INCREASE
ON SEA HEIGHTS OVER THE WESTERN WATERS. THIS FORECAST IS BASED OF THE
FETCH THAT HANNA SHOULD DEVELOP OVER WATERS NORTH OF THE
HISPANIOLA. ALSO NE SWELLS ASSOCIATED IKE COULD REACHING THE LOCAL
WATERS BETWEEN LATE THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  80  92  80 /  50  20  20  20
STT  88  79  88  79 /  50  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLOOD WATCH UNTIL 4 PM AST THIS AFTERNOON FOR CENTRAL INTERIOR-
     MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHWEST-PONCE AND
     VICINITY-SOUTHWEST-WESTERN INTERIOR.

VI...NONE.
&&

93/10/
Hazardous weather outlook, Sep 3, 6:11 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
711 AM AST WED SEP 3 2008

AMZ710>750-PRZ001>013-041115-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
711 AM AST WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

OUTER RAIN BANDS FROM TROPICAL STORM HANNA...LOCATED OVER THE
NORTH COAST OF HAITI...WILL BE AFFECTING THE AREA THROUGHOUT THE
DAY. SOILS ARE SATURATED THROUGHOUT MOST OF THE
ISLAND...ANY ADDITIONAL HEAVY RAINS MAY PRODUCE AREAS OF FLASH
FLOODING AND MUDSLIDES. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4
PM AST FOR THE ENTIRE ISLAND OF PUERTO RICO. MUDSLIDES WILL BE
POSSIBLE IN AREAS OF STEEP AND SATURATED TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ720-730-VIZ001-002-041115-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
711 AM AST WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE OUTER BANDS OF TROPICAL STORM HANNA WILL CONTINUE TO BRING
PERIODS OF MODERATE RAINFALL...CAPABLE OF PRODUCING MINOR FLOODING OF
SMALL STREAMS AND CREEKS ALONG WITH PONDING OF WATER ON ROADWAYS
THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Sep 3, 7:01 AM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
801 AM AST WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     FLOOD            CABO ROJO               18.09N 67.15W
09/03/2008                   CABO ROJO          PR   EMERGENCY MNGR

            URBAN FLOODING WAS REPORTED AT THE PEDERNALES SECTOR.
            SOME ROADS AND HOMES WERE REPORTED FLOODED.

&&

RMOJICA
Local storm report, Sep 3, 7:08 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
808 AM AST WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     FLOOD            NAGUABO                 18.21N 65.74W
09/03/2008                   NAGUABO            PR   EMERGENCY MNGR

            ROAD 31 WAS REPORTED IMPASSABLE AT THE INTERSECTION WITH
            ROAD 53, AT SECTOR LA PITINA DUE TO RIVER RIO BLANCO
            OVERFLOWING ITS BANKS IN THIS LOW SPOT.

&&

RMOJICA
Local storm report, Sep 3, 7:11 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
811 AM AST WED SEP 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            E PONCE                 17.99N 66.61W
09/03/2008                   PONCE              PR   EMERGENCY MNGR

            ROAD 1 NEAR THE MERCEDITA AIRPORT WAS REPORTED FLOODED.

&&

RMOJICA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:06 PM CDTMarine Weather StatementJSJ6 hr
Sep 2, 10:00 PM CDTSpecial Marine WarningJSJ105 min
Sep 2, 10:23 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 2, 11:41 PM CDTSpecial Marine WarningJSJ2 hr
Sep 3, 12:31 AM CDTFlood WatchJSJ28 hr
Sep 3, 1:31 AM CDTAreal Flood AdvisoryJSJ119 min
Sep 3, 1:38 AM CDTMarine Weather StatementJSJ8 hr
Sep 3, 4:25 AM CDTFlash Flood WarningJSJ110 min
Sep 3, 5:17 AM CDTAreal Flood AdvisoryJSJ118 min
Sep 3, 6:20 AM CDTFlash Flood WarningJSJ115 min
Sep 3, 6:55 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 3, 7:20 AM CDTAreal Flood AdvisoryJSJ2 hr
Sep 3, 7:26 AM CDTFlash Flood WarningJSJ4 hr
Sep 3, 7:38 AM CDTAreal Flood AdvisoryJSJ12 hr
Sep 3, 8:16 AM CDTAreal Flood WarningJSJ14 hr
Sep 3, 8:36 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 3, 9:24 AM CDTSpecial Marine WarningJSJ111 min
Sep 3, 9:44 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 3, 9:47 AM CDTSpecial Marine WarningJSJ118 min
Sep 3, 9:52 AM CDTAreal Flood WarningJSJ15 hr
Sep 3, 9:53 AM CDTAreal Flood AdvisoryJSJ2 hr
Sep 3, 10:29 AM CDTAreal Flood WarningJSJ3 hr
Sep 3, 10:50 AM CDTSpecial Marine WarningJSJ115 min
Sep 3, 10:54 AM CDTMarine Weather StatementJSJ10 hr
Sep 3, 11:14 AM CDTAreal Flood WarningJSJ3 hr
Sep 3, 11:51 AM CDTAreal Flood AdvisoryJSJ7 hr
Sep 3, 11:53 AM CDTSpecial Marine WarningJSJ52 min
Sep 3, 12:03 PM CDTSpecial Marine WarningJSJ117 min
Sep 3, 12:05 PM CDTAreal Flood AdvisoryJSJ7 hr
Sep 3, 12:10 PM CDTSpecial Marine WarningJSJ110 min
Sep 3, 12:13 PM CDTSevere Thunderstorm WarningJSJ32 min
Sep 3, 12:23 PM CDTAreal Flood AdvisoryJSJ8 hr
Sep 3, 12:40 PM CDTAreal Flood WarningJSJ6 hr
Sep 3, 1:27 PM CDTWind AdvisoryJSJ8 hr
Sep 3, 1:39 PM CDTFlash Flood WarningJSJ7 hr
Sep 3, 1:42 PM CDTAreal Flood WarningJSJ12 hr
Sep 3, 2:13 PM CDTAreal Flood WarningJSJ5 hr
Sep 3, 2:31 PM CDTSpecial Marine WarningJSJ119 min
Sep 3, 3:20 PM CDTFlash Flood WarningJSJ3 hr
Sep 3, 3:44 PM CDTAreal Flood WarningJSJ4 hr
Sep 3, 4:17 PM CDTAreal Flood WarningJSJ5 hr
Sep 3, 4:35 PM CDTSpecial Marine WarningJSJ115 min
Sep 3, 4:39 PM CDTHigh Surf AdvisoryJSJ16 hr
Sep 3, 5:50 PM CDTFlash Flood WarningJSJ6 hr
Sep 3, 6:26 PM CDTSpecial Marine WarningJSJ2 hr
Sep 3, 6:39 PM CDTAreal Flood WarningJSJ16 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.